Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Nashville, TN

May 19, 2005Davidson County, Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2005, 4:29 PM CDT for Davidson County, Rutherford County, Williamson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 4:29 PM CDT (21:29 UTC)
Expired
May 19, 2005, 5:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 36 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 192129
SVROHX
TNC037-149-187-192215-
/O.NEW.KOHX.SV.W.0102.050519T2129Z-050519T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO
  EASTERN WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 515 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM NOLENSVILLE TO 19 MILES
  SOUTH OF NOLENSVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES
  NORTHEAST OF FRANKLIN TO 17 MILES NORTHEAST OF LEWISBURG...AND
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LA VERGNE BY 440 PM CDT
  SMYRNA BY 445 PM CDT
  MURFREESBORO BY 500 PM CDT
  WALTERHILL BY 505 PM CDT

LAT...LON 3603 8685 3569 8679 3577 8616 3614 8653

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 19, 3:10 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT THU MAY 19 2005

.DISCUSSION...
LATEST ANALYSIS SHOWING AIRMASS QUITE UNSTABLE ACROSS THE REGION
THIS AFTERNOON. A SURFACE FRONT IS SHOWING UP SITTING TO THE NORTH
THE CWA...WITH A FAIRLY GOOD OUTFLOW NEARING THE MS RIVER. ALOFT...
ML/UL LOWS SPINNING OVER THE GREAT LAKES.

LL BOUNDARY TO THE NORTH LOOKS TO STAY NEARLY STATIONARY THROUGH
06Z OR SO WHILE A WEAK WAVE RIDES ALONG IT...THEN START SLIPPING
SOUTHWARD OVERNIGHT WITH PUSH OF OPENING UPPER LOWS. THIS PROCESS
WILL KEEP THE CWA IN A FAVORABLE AREA OF MODERATE/DEEP MOISTURE AND
UVV THROUGH THE NIGHT...WITH COLD POOL ALOFT MOVING OVER THE AREA
LATE INCREASING INSTABILITY FURTHER TOWARD 12Z. PLAN TO RUN WITH
LIKELY POPS OVERNIGHT...HIGHER EAST. CURRENT WATCH MAY EXPAND SOUTH
AND EAST LATER.

SCATTERED-NUMEROUS SHWRS/TSTMS EXPECTED TO CONTINUE INTO EARLY
FRIDAY AFTERNOON...ESPECIALLY EAST. COLD FRONT ALONG WITH SHARP
UPPER TROF AXIS OVER NORTHERN KY VICINITY AROUND 12Z WILL PUSH
TO NEAR CSV AROUND 18Z. PLAN TO KEEP LIKELY POPS RUNNING BNA EAST
THROUGH THE MORNING...CHANCE WEST...THEN SLOWLY RAMP POPS DOWN IN THE
AFTERNOON WEST TO EAST...AS FRONTAL BOUNDARY AND UPPER TROF MOVE
TOWARD THE ATLANTIC SEABOARD AND DRYING BEGINS.

DRY AIR BEHIND THE FRONT WILL SETTLE ON THE REGION THROUGH SATURDAY
EVENING BUT A WEAK FRONTAL BOUNDARY AND MOISTURE SOURCE WILL PUSH
ACROSS ON SUNDAY IN ML/UL NORTHWEST FLOW. MOISTURE AND INSTABILITY
MAY BE ENOUGH FOR A SHOWER OR TWO IN THE AFTERNOON BUT WILL LEAVE
POPS OUT FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    65  78  61  80 / 70  60  10  10
CLARKSVILLE  65  78  59  81 / 70  40  10  10
CROSSVILLE   62  73  55  75 / 80  70  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, May 19, 5:30 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 19 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-2011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE CENTER AND ITS ASSOCIATED COLD FRONT ARE EXPECTED
TO MOVE SOUTHEASTWARD TOWARD THE MIDSTATE THROUGH TONIGHT. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A FEW
THUNDERSTORMS...MAINLY IN THE EXTREME WEST AND NORTHWEST SECTIONS
OF THE MIDSTATE...MAY CONTAIN DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL PASS THE MIDSTATE ON FRIDAY AND CONTINUE MOVING
SOUTHWARD ON FRIDAY NIGHT. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS...TAPERING OFF FRIDAY NIGHT. HIGH PRESSURE WILL PUSH
INTO THE AREA ON SATURDAY AND SUNDAY. ANOTHER COOL FRONT WILL PUSH
THROUGH THE AREA SUNDAY NIGHT WITH A SLIGHT CHANCE OF SHOWERS. NO
SIGNIFICANT WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON OR TONIGHT.

JLM

In the hours before

Local storm report, May 19, 2:03 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
05/19/2005                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

STEIGERWALDT
Local storm report, May 19, 3:19 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
319 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
05/19/2005                   MONTGOMERY         TN   EMERGENCY MNGR

            ROOF PARTIALLY OFF APPARTMENT BUILDING...OCCURRED IN NEW
            PROVIDENCE AREA

0149 PM     HAIL             3 E CLARKSVILLE         36.56N 87.29W
05/19/2005  1.00 INCH        MONTGOMERY         TN   EMERGENCY MNGR

            OCCURRED AT DUNBAR CAVE STATE PARK

0204 PM     HAIL             3 E CLARKSVILLE         36.56N 87.29W
05/19/2005  1.00 INCH        MONTGOMERY         TN   EMERGENCY MNGR

            OCCURRED AT DUNBAR CAVE STATE PARK

&&

STEIGERWALDT
Local storm report, May 19, 4:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     3 E KINGSTON SPRINGS    36.10N 87.05W
05/19/2005                   CHEATHAM           TN   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 70 BLOCKING EAST BOUND LANE.

&&

STEIGERWALDT
Local storm report, May 19, 4:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             DICKSON                 36.08N 87.38W
05/19/2005  1.00 INCH        DICKSON            TN   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTED QUARTER INCH HAIL IN
            DICKSON.

0345 PM     TSTM WND DMG     10 NE CENTERVILLE       35.90N 87.32W
05/19/2005                   HICKMAN            TN   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED SEVERAL TREES DOWN NEAR
            LYLES.

&&

VIRTS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:12 PM CDTSevere Thunderstorm WarningOHXMontgomery33 min
May 19, 1:51 PM CDTSevere Thunderstorm WarningOHXMontgomery24 min
May 19, 3:26 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman34 min
May 19, 3:38 PM CDTSevere Thunderstorm WarningOHXWayne37 min
May 19, 3:45 PM CDTSevere Thunderstorm WarningOHXCheatham, Maury, Williamson45 min
May 19, 4:12 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 19, 4:42 PM CDTSevere Thunderstorm WarningOHXWilson63 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningOHXSumner37 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningOHXDeKalb35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.